Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 89, NWS Hastings, NE

June 1, 2018Buffalo County, Dawson County, Sherman County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 1, 2018, 10:14 PM CDT for Buffalo County, Dawson County, Sherman County, Nebraska. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 10:14 PM CDT (03:14 UTC)
Expired
Jun 1, 2018, 11:00 PM CDT
In force
46 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buffalo County, NE, Dawson County, NE, Sherman County, NE

The radar

The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 10:36 PM CDTFUNNEL CLOUD4 Nw Poole, NECHASER WAS 2 E POOLE LOOKING NORTHWEST.
Jun 1, 10:52 PM CDTHAIL 14 N Ravenna, NENICKEL TO QUARTER SIZE HAIL REPORTED. HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:57 PM CDTTornado WatchSPC7 hr
Jun 1, 10:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1982 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2223 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

136 
WUUS53 KGID 020314
SVRGID
NEC019-047-163-020400-
/O.NEW.KGID.SV.W.0089.180602T0314Z-180602T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1014 PM CDT FRI JUN 1 2018

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Buffalo County in south central Nebraska...
  Southern Sherman County in central Nebraska...
  East central Dawson County in south central Nebraska...

* Until 1100 PM CDT

* At 1013 PM CDT, severe thunderstorms were located along a line
  extending from near Litchfield to near Sumner, moving southeast at
  20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kearney, Ravenna, Elm Creek, Odessa, Pleasanton, Litchfield,
  Amherst, Sumner, Riverdale, Miller, Rockville, Hazard and Poole.

This includes Interstate 80 between mile markers 258 and 269.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 9936 4105 9921 4114 9921 4124 9905
      4117 9875 4105 9875 4105 9872 4099 9872
      4066 9915 4067 9934 4085 9968
TIME...MOT...LOC 0313Z 296DEG 19KT 4117 9904 4087 9952 

HAIL...1.00IN
WIND...60MPH
 
$$

Mangels
2 follow-up statements
082 
WWUS53 KGID 020327
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1027 PM CDT FRI JUN 1 2018

NEC019-047-163-020400-
/O.CON.KGID.SV.W.0089.000000T0000Z-180602T0400Z/
Buffalo NE-Sherman NE-Dawson NE-
1027 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR BUFFALO...SOUTHERN SHERMAN AND EAST CENTRAL DAWSON COUNTIES...

At 1027 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Hazard to 6 miles southwest of
Miller, moving southeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Kearney, Ravenna, Elm Creek, Odessa, Pleasanton, Litchfield, Amherst,
Sumner, Riverdale, Miller, Rockville, Hazard and Poole.

This includes Interstate 80 between mile markers 258 and 269.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 9936 4105 9921 4114 9921 4124 9905
      4117 9875 4105 9875 4105 9872 4099 9872
      4066 9915 4067 9934 4085 9968
TIME...MOT...LOC 0327Z 296DEG 19KT 4114 9897 4084 9945 

HAIL...1.50IN
WIND...60MPH
 
$$

Mangels
097 
WWUS53 KGID 020334 CCA
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1034 PM CDT FRI JUN 1 2018

NEC019-047-163-020400-
/O.COR.KGID.SV.W.0089.000000T0000Z-180602T0400Z/
Buffalo NE-Sherman NE-Dawson NE-
1034 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR BUFFALO...SOUTHERN SHERMAN AND EAST CENTRAL DAWSON COUNTIES...

At 1032 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Rockville to 6 miles south of Miller,
moving southeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters reported ping pong ball size hail 
         at 1030 PM CDT. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Kearney, Ravenna, Elm Creek, Odessa, Pleasanton, Litchfield, Amherst,
Sumner, Riverdale, Miller, Rockville, Hazard and Poole.

This includes Interstate 80 between mile markers 258 and 269.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 9936 4105 9921 4114 9921 4124 9905
      4117 9875 4105 9875 4105 9872 4099 9872
      4066 9915 4067 9934 4085 9968
TIME...MOT...LOC 0327Z 296DEG 19KT 4114 9897 4084 9945 

HAIL...1.50IN
WIND...60MPH
 
$$

Mangels

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:23 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 1, 6:23 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
623 PM CDT Fri Jun 1 2018

.SHORT TERM...(This evening through Saturday)
Issued at 301 PM CDT Fri Jun 1 2018

Ahead of an approaching cold front, an axis of instability is
quite evident just west of the tri-cities where dew points in the
lower 70s have pooled and cumulus have already formed. MLCAPES of
at least 4000 J/kg in a narrow corridor will encourage rapid
growth of convection once the cap erodes. Thunderstorms are
already forming in the Sandhills and will eventually zip south and
edge into our CWA by 23Z to 01Z time range. This will be a
critical time to watch any discrete convection that forms as
hodographs indicate potential for tornadoes with lowered LCL and
backed winds at the surface. Very large hail with strong
downdrafts is anticipated.

Storms will congeal into a line by about 03Z to 04Z and will form
an organized line of storms which may exhibit derecho-like
qualities. Looking for potential of 70-80 mph wind gusts with this
line. Also, storms may lay out an outflow boundary that may stall
for several hours this evening and early overnight and with a
developing solid low-level jet, this may sustain training cells
which could give us flash flooding issues.

Subsidence behind the cold front will dry things out quickly for
Saturday, but wind will be noticeably strong for especially
Saturday morning, and dewpoints much drier. I have increased wind
speeds significantly. I lowered highs a tad into the mid 70s to
around 80 for most locations Saturday with the cooler air mass.

.LONG TERM...(Saturday night through Friday)
Issued at 301 PM CDT Fri Jun 1 2018

The relatively cooler air near season norms will be around for
Monday, but the upper ridge will heat things up for later in the
week. However, the ridge may erode enough to allow perturbations
to round the ridge and give us chances of precip/thunderstorms
during the week. Still too early to tell how much of any severe
chances we will have.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 616 PM CDT Fri Jun 1 2018

Main concern for this TAF period lies with thunderstorm chances
later this evening. Not much going on at this point near the
terminal areas, but activity currently to the NNW is expected to
expand in coverage and slide SSE later this evening. Have activity
ending at the terminals at 10Z, confidence in the exact timing
isn't the highest. The current gusty SSE winds will become more
variable in direction as the convection moves in, eventually
turning NWrly as the cold front pushes through. Gusty winds winds
are expected once again tomorrow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...ADP
Hazardous weather outlook, Jun 1, 2:53 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
253 PM CDT Fri Jun 1 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
253 PM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible late this afternoon through
tonight across the outlook area. The main time frame for possible
severe weather will be between 7 pm and 1 am. The primary threats
will be wind gusts of 70 to 80 mph, hail up to 2 inches or more in
diameter, along with a possible tornado or two. Locally heavy
rain is also possible, with flash flooding possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Off and on chances of thunderstorms are expected between Sunday
night and Thursday. It is still too early to determine if there is
a threat for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected mainly between 7pm and 1 am.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

In the hours before

Local storm report, Jun 1, 9:12 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
912 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     FUNNEL CLOUD     6 SSW ELYRIA            41.60N 99.05W
06/01/2018                   VALLEY             NE   EMERGENCY MNGR

            REPORT OF A FUNNEL CLOUD WEST OF ORD.

&&

MANGELS
Local storm report, Jun 1, 9:18 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
918 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             ORD                     41.60N 98.93W
06/01/2018  E0.88 INCH       VALLEY             NE   EMERGENCY MNGR

&&

MANGELS
Local storm report, Jun 1, 9:43 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
943 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TORNADO          1 E ORD                 41.60N 98.91W
06/01/2018                   VALLEY             NE   EMERGENCY MNGR

            HAD A NUMBER OF REPORTS OF POSSIBLE BRIEF
            TOUCHDOWNS IN THE ORD & ELYIRA AREAS.

&&
Special weather statement, Jun 1, 10:02 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
1002 PM CDT FRI JUN 1 2018

NEZ040-041-046>048-020345-
Merrick NE-Nance NE-Howard NE-Greeley NE-Sherman NE-
1002 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREELEY...NANCE...
MERRICK...EASTERN SHERMAN AND HOWARD COUNTIES UNTIL 1045 PM CDT...

At 1000 PM CDT, Doppler radar was tracking strong outflow along and
ahead of a line of thunderstorms. This outflow extended from 7 miles
southwest of Cedar Rapids to near St. Paul to Rockville. Movement
was east at 50 mph.

Wind gusts up to 50 mph will be possible with the outflow.

Locations impacted include...
Central City, St. Paul, Fullerton, Genoa, and Palmer.

A tornado watch remains in effect until 1100 PM CDT for central,
south central and east central Nebraska.

LAT...LON 4148 9829 4148 9810 4150 9804 4151 9804
      4153 9771 4140 9770 4139 9760 4132 9760
      4131 9765 4125 9775 4112 9788 4109 9798
      4102 9808 4105 9828 4105 9889 4139 9883
      4143 9845 4173 9829
TIME...MOT...LOC 0300Z 276DEG 45KT 4149 9825 4127 9848 4111 9883

Heinlein

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:25 PM CDTSevere Thunderstorm WarningGIDValley50 min
Jun 1, 8:58 PM CDTTornado WarningGIDValley32 min
Jun 1, 9:04 PM CDTSevere Thunderstorm WarningGIDSherman, Valley41 min
Jun 1, 9:24 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Sherman51 min
Jun 1, 9:25 PM CDTSevere Thunderstorm WarningGIDGreeley, Valley50 min
Jun 1, 10:02 PM CDTSpecial Weather StatementGIDHoward, Merrick, Nance43 min
Jun 1, 10:18 PM CDTSevere Thunderstorm WarningGIDHoward, Nance, Sherman42 min
Jun 1, 10:19 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper, Phelps41 min
Jun 1, 10:24 PM CDTTornado WarningGIDBuffalo, Sherman36 min
Jun 1, 10:50 PM CDTSevere Thunderstorm WarningGIDGosper, Phelps10 min
Jun 1, 10:54 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Nance, Polk, York51 min
Jun 1, 10:58 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Gosper, Phelps33 min
Jun 1, 11:00 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Howard, Sherman45 min
Jun 1, 11:10 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Kearney, Phelps35 min
Jun 1, 11:42 PM CDTSpecial Weather StatementGIDHall, Hamilton, Kearney, Phelps, Polk, York48 min
Jun 2, 12:10 AM CDTSevere Thunderstorm WarningGIDAdams, Kearney22 min
Jun 2, 12:31 AM CDTSpecial Weather StatementGIDAdams, Clay, Franklin, Hamilton, Harlan, Kearney and 1 more44 min
Jun 2, 1:14 AM CDTSpecial Weather StatementGIDClay, Fillmore, Franklin, Nuckolls, Thayer, Webster46 min
Jun 2, 2:00 AM CDTSpecial Weather StatementGIDNuckolls, Thayer60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.